Diarrhea is a common problem for people getting cancer treatment.
Diarrhea can be caused by:
- Some medicines that damage the lining of your intestines.
- Radiation therapy aimed at your belly or pelvis.
- Surgery to remove part of your intestines.
- A side effect of bone marrow transplants called graft-versus-host disease.
- Some infections that affect your bowels.
- Severe constipation. Sometimes when you get really constipated, watery stool is the only stool that can get past the hardened stool.
Some types of cancer, such as colon cancer, can cause diarrhea directly. Plus, the stress of having cancer can lead to diarrhea.
Diarrhea from cancer treatment may be just a minor problem or a sign of more serious problems. Always tell your doctor if you have diarrhea, especially if you see blood in it. Changes in your diet may solve the problem. Your doctor may prescribe medicine if your diarrhea is severe.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
How can you care for yourself at home?
- Before you take any type of over-the-counter medicine, tell your doctor that you are having diarrhea. If your doctor prescribes diarrhea medicines, take them exactly as directed. Call your doctor if you have any problems with your medicine.
- Drink plenty of room-temperature fluids to prevent dehydration. Take frequent sips of water and other clear liquids until you feel better.
- When you feel like eating, start with small amounts of food.
- Rest when you feel tired.
When should you call for help?
Call 911 anytime you think you may need emergency care. For example, call if:
- You passed out (lost consciousness).
- You pass maroon or very bloody stools.
Call your doctor now or seek immediate medical care if:
- You are vomiting.
- You have new or worse belly pain.
- You have a fever.
- You cannot pass stools or gas.
- You have new or more blood in your stools.
Watch closely for changes in your health, and be sure to contact your doctor if:
- You have new or worse symptoms.
- You are losing weight.
- You do not get better as expected.
Where can you learn more?
Enter K800 in the search box to learn more about "Diarrhea During Cancer Treatment: Care Instructions".